Ask a doctor

Nerve Damage After Dermal Filler?

I had dermal fillers injected into my glabella, tear trough, cheek and naso labial folds 2 weeks ago. Since the injections I have had visual problems in my right eye and pain in my right cheek and was given a steroid pack/antibiotics. I went 3 days post injections to the opthalmologist who said my eyes were healthy. Visual problems are persisting, like a numbness in the upper inside eye socket, makes me rub my eyes and pull at my lid. Has a nerve or blood supply been damaged? Is it permanent?

Doctor Answers (6)

Please consider seeing a neuro-ophthalmologist or a retina specialitist.

+2

It is certainly possible to have filler product embolize into the orbital circulation and could account for some of your issues.  A fluorescein angiogram can be performed to determine if there is any disturbance of the retinal circulation.  A visual field can also detect any changes in the visual fields.  Both of these measures may reveal abnormalities in the vision that can not be detected by simply measuring line visual acuity on an eye chart.  If these measures are normal then it is likely that whatever you are subjectively experiencing will settle down with relatively little or no permanent issues.  Sensory changes generally recover and although it is certainly possible to have long term patchy numbness, this would not be expected.


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Restylane and complications

+1

If you haven't already returned to your provider who performed the injections, you should ASAP. Considering all areas treated, you may have a potentially very serious occlusion and your symptoms and issues could worsen and definitely be traumatic. Without knowing specific details, it's hard to know for certain but a reputable provider would have a specific protocol to handle potential complications.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 141 reviews

Nerve damage after dermal filler?

+1

 Hello, and sorry to hear about the issue you are experiencing. In general, the side effects of dermal fillers may be as follow:

1) Swelling
2) Bruising
3) Redness around the injection site
4) Lumps or bumps

It is not typical for dermal fillers to result in any type of eye pain or visual problems. The filler stays localized to the area it is injected and will not migrate anywhere else. Going to see an ophthalmologist was a good first start, and the recommended step to take. Did you explain to them that you were experiencing numbness in the upper eye socket, and any other issues? Preferably, this is something that a neuro-opthalmologist would have to address. Swelling can potentially compress a nerve and cause a problem. It is not possible to advise you on the status of a nerve or blood supply or the permanency of any issues without an exam. I hope this helps, and I wish you the best of luck.

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

You might also like...

Nerve Damage After Dermal Filler?

+1

You should see another specialist (a neuro-opthalmologist) to be sure but, assuming that consult does not reveal an acute problem, it is then most likely some irritation of the nerves near the injection sites.  That can be from trauma to the nerve endings, filler near or on them, swelling, etc., and it's not possible to make that distinction via this site.  You should of course, contact your PS and consider additional physicians as long as the symptoms persist or at least until you have a clear explanation.  Sorry for the problems.

Dr. E

Alan M. Engler, MD, FACS
New York Plastic Surgeon
5.0 out of 5 stars 151 reviews

See a neuro-ophthalmologist

+1

that's a very tough one to answer online. I would have another ophthalmologist see you preferably a neuro specialist.odd sensations feelings of pressure etc. are not strange but visual changes are concerning. Very specifically request to see a Neuro-ophthalmologist. I'm sorry couldn't be of more help at this time.

Chase Lay, MD
Bay Area Facial Plastic Surgeon
5.0 out of 5 stars 40 reviews

Restylane

+1

Dear Panicked,

  • Have you seen your injector again?
  • If the problem is not getting better, or getting worse, you should see them right away
  • It is difficult to know exactly what to do next without knowing how the Restylane was injected, exactly where it was injected, and what your physical exam is like

Best regards,

Nima Shemirani
 

Nima Shemirani, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 26 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.